I have SVT right atrium extremely close to SA node. Three ablation attempts. Some scar tissue makes it difficult and the location is close to ablate. LAst ablation 6 years ago. I had a fairly good summer. Only a few episodes of SVT I break with lopressor. I take 75mg Flecainide 2x daily, 25 toprol XL. Four weeks ago started having break thru PACs. Maybe stress I dont know. As you know PACs trigger SVT. Now past two weeks the PACs are constantly trying to trigger SVT. So every evening I have back and forth tachy with the PACs in between. Some nights it goes to complete SVT. Its Crazy. Saw my EP today. We upped the Flec to 100 mg 2x day to try and stop the PACs and in turn again try and control SVT, My heart ultrasound today was perfect normal. Please help me with the following unclear questions
1. Does it take several days for the increase of Flec to have an effect? So far no help
2. PACs should be suppressed by some increase in heart rate (movement). I am opposite. If I stay still I have less problems. Like at my desk or lay down on couch. But when I walk or stretch or take a deep breath I have activation of SVT. Why is movement causing this?
3. If movement is triggering SVT episodes is there some nerve swollen or something out of place inside me?
4. Has anything with ablations procedure progressed in the past six years that might give me a better result if I do again?
5. In case where we burn is too close on SA node and required a pacemaker, would this resolve my problem?
6. If stress and anxiety is a trigger for heart rhythm problems why does a heart doc never mention anxiety meds?
7. Do you agree with my medications and is there anything that might further help this problem
It appears, from the details that you have given, that you are having an atrial tachycardia precipitated by PACs. Also, previous ablation attempts have only been partly successful and you have a recurrence of the arrhythmia. Here I will answer your specific queries one by one.
1) Flecainide may take 3-5 days for reaching stable levels in the blood. The full effect may take a week sometimes. If there is no change with flecainide, then we might have to consider changing the drug altogether.
2) PACs trigger arrythmias because of complex interactions with the normal sinus impulse, the conduction pathway, critical areas of slow conduction/block, the underlying atrial muscle and the biochemical milieu. Any change in the heart rate may influence the SVT. Depending on the individual circumstances, it could be an increase/decrease in heart rate as also the changes in the sympathetic/parasympathetic activity. Changes due to movement/activity are secondary to the above changes.
3) No, it is not due to swollen nerves, as explained above.
4) Yes, there have been advances in ablation therapy. You could get your arrhythmia mapped with either a CARTO electro anatomic system or a non-contact electro anatomic mapping system like ENSITE. These can help the specialist to accurately identify targets for ablation and deliver the therapy accurately with higher chances of success.
5) If the ablation damages the SA node, it is likely that you will need a pacemaker. There are special types of pacemakers which can respond to PACs with pacing protocols which might succeed in suppressing the SVT. However, a pacemaker is an implanted device and can have its own complications. It may not be able to prevent the arrhythmia always. It would be prudent to avoid such a high risk ablation, if the arrhythmia can be controlled otherwise.
6) Though stress and anxiety are definitely causes for exacerbations of arrhythmias, they need to be individualized and treated accordingly. Ideally, a psychiatrist or a clinical psychologist, rather than a cardiologist, will be better equipped to diagnose and treat anxiety related disorders.
7) If your BP and heart rate are ok, it is possible to increase the dose of Toprol XL. If there is loss of control despite maximal tolerated dose of these two drugs, there is an option to stop Flecainide and or Toprol, and consider Amiodarone. But Amiodarone does have some serious side effects that need to be monitored closely. A repeat ablation using the new techniques I described above can always be considered.
I do hope that you have reduced your intake of tea/coffee/carbonated drinks. Please ensure a good nutritious diet, adequate aerobic exercises, check that your thyroid hormone levels are ok and that you are not taking OTC drugs for common cold, nasal decongestants, bronchodilators, etc which can precipitate arrhythmias.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
It sounds as though (#5) intentionally ablating the SA node is not a wise decision as I may still have some problems but in (#7) you say it may be considered. So if I decide to try and have another ablation because I feel the technology is improved can the EP know that he is too close to the node and back off or is it "ooppps I got closer than I thought and burned the SA node....sorry!" kind of deal? Is the process controlled enough now that we can avoid that mistake? For example if I tell him I do not want a pacemaker can he keep from burning me out? I remember my ablation six years ago after he actually said I probably will need a pacemaker I think he thought he got too close but it worked out and my heartrate recovered. And yes no caffeine OTC cold drugs etc now for twelve years!
On my drugs in SVT my heart rate is maintained around 130bpm so am I ok if this sustained for a while? and is it ok that I go in and out of this rate at nights should I panic??
Whether the sinus node is at risk or not would depend on the focus of origin of the tachycardia. An atrial tachycardia originating close to the sinus node, as well as a sinus node re-entrant tachycardia would entail a higher risk of injury to the sinus node during ablation.
Any ablation done close to the sinus node does entail a definite risk of injury to the sinus node. A lot would depend on the mapping techniques, the technology available, and the skills of the EP specialist. If the injury is not severe, there are good chances of recovery of the sinus node also. An atrial rate responsive pacemaker will bail you out in case of permanent damage. But, that is never an intentional plan unless the tachycardia is incessant, troublesome, producing a tachycardiomyopathy, etc.
If the heart rate is under good overall control and the breakthrough arrhythmias are infrequent, you need not worry. If the tachycardia persists and you have any uncomfortable symptoms such as chest pain, breathing difficulty, or giddiness/blackouts, you should contact the emergency services and get the appropriate treatment.
Hope that this information helps and hope that you will get better soon.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.